Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 168, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2001, 4:58 PM CDT for Kingman County, Reno County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 4:58 PM CDT (21:58 UTC)
- Expired
- Jun 5, 2001, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kingman County, KS, Reno County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:01 PM CDT | Hail 1 | Penalosa, KS | |
| Jun 5, 5:20 PM CDT | Hail 0.75 | Lerado, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052158 SVRICT KSC095-155-052300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST KINGMAN COUNTY IN SOUTH CENTRAL KANSAS RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 600 PM CDT. * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PENALOSA...OR ABOUT 23 MILES EAST OF PRATT...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ARLINGTON AROUND 540 PM CDT... NEAR ABBYVILLE AROUND 550 PM CDT... NEAR PARTRIDGE AROUND 555 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTHWEST KINGMAN AND RENO COUNTIES UNTIL 600 PM CDT. LAT...LON 3766 9841 3765 9825 3806 9795 3816 9826 /HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:59 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 5, 3:59 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT TUE JUN 5 2001 MAIN FCST CHALLENGE IS POPS AND WHETHER OR NOT A FLASH FLOOD WATCH IS IN ORDER. 18Z ANALYSIS SHOWS MAIN COLD FRONT DRAPED ACROSS CENTRAL KS. AN OUTFLOW BOUNDARY EXTENDED ACROSS THE SOUTHEAST CORNER. EXTREME SE KS HAS REACHED THE 80S...WOULD EXPECT THE REST OF THAT SECTION TO REBOUND AS WELL. PARTS OF SCEN KS HAS ALSO STARTED TO REBOUND. GOOD SFC HEATING COMBINED WITH THE OUTFLOW BOUNDARY AND A S/W MOVING ACROSS THE AREA (SEEN ON WATERVAPOR LOOP) WILL HELP ADDITIONAL TSRA TO DEVELOP LATE THIS AFTERNOON AND EVENING. ALSO COULD GET SOME DEVELOPMENT ACROSS CEN SECTIONS ALONG COLD FRONT. THERE IS NOT MUCH CONVERGENCE ALONG IT...HOWEVER SHOWERS HAVE ALREADY STARTED. WITH H85 DEW POINTS AROUND +15C...LOTS OF MOISTURE IS AVAILABLE ALONG THE FRONT SO HEAVY RAIN IS POSSIBLE. THICKNESS DIFFLUENCE PROGGED ACROSS THE SOUTHERN SECTIONS OF THE STATE OVERNIGHT. MODELS ALSO SHOW GOOD ISENTROPIC LIFT WITH THETA-E RIDGE ACROSS THE SAME AREA. A FLASH FLOOD WATCH WILL NOT BE NECESSARY FOR CEN KS. ONE MIGHT BE NECESSARY FOR SCEN/SE KS...BEST CHANCE FOR SE. SO WILL GO WITH ONE FOR SE KS AND PORTIONS OF SCEN. NW FLOW DEVELOPS...WITH WEAK IMPULSES MOVING THROUGH. PRECIP CHCS THE REST OF THE WEEK LOOK OK. WILL KEEP LOW POPS IN FOR WED/WED NIGHT AND THU NIGHT. OTHERWISE TEMPERATURES LOOK GOOD. ALTHOUGH WILL BUMP HIGHS UP JUST A LITTLE TOMORROW. THINK THERE WILL BE A LITTLE MORE SUN THAN TODAY... AND 850MB TEMPS PROGGED TO WARM SLIGHTLY. FCSTID = 7/NRR ICT 64 84 61 87 / 60 20 20 10 HUT 61 81 60 86 / 50 20 20 10 EWK 64 82 62 86 / 60 20 20 10 EQA 65 82 62 86 / 60 20 20 10 WLD 66 84 63 87 / 70 20 20 10 RSL 56 81 55 85 / 40 20 20 10 GBD 57 82 57 85 / 40 20 20 10 SLN 62 79 60 85 / 40 20 20 10 MPR 62 81 60 85 / 40 20 20 10 CFV 66 82 64 85 / 70 30 20 10 CNU 65 81 63 85 / 70 30 20 10 K88 65 81 63 85 / 70 30 20 10 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ069>072...KSZ083...KSZ091>096...KSZ098>100. r
In the hours before
Special weather statement, Jun 5, 11:16 AM CDT, 5 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT TUE JUN 5 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
LATE THIS MORNING...A SURFACE BOUNDARY FORMED BY THE
COMPLEX OF THUNDERSTORMS THAT MOVED THROUGH THE REGION THIS
MORNING...WAS LOCATED FROM NEAR IOLA TO SEDAN. TO THE EAST OF THIS
BOUNDARY...THE ATMOSPHERE IS QUITE UNSTABLE...AND ADDITIONAL
THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEAST KANSAS THIS
AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL THE
MAIN THREAT...BUT ISOLATED TORNADOES MAY ALSO OCCUR.
FARTHER WEST IN CENTRAL AND SOUTH CENTRAL KANSAS...THE ATMOSPHERE
HAS TEMPORARILY STABILIZED IN THE WAKE OF THUNDERSTORMS THAT MOVED
THROUGH THIS MORNING. HOWEVER...BREAKS IN THE CLOUD COVER WILL ALLOW
THE SUN TO DE-STABILIZE THE ATMOSPHERE BY LATE IN THE AFTERNOON AND
ADDITIONAL STORMS ARE EXPECTED TO FIRE...ESPECIALLY ALONG AND
SOUTHEAST OF A SALINA TO KINGMAN LINE. THESE STORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AS WELL AS ISOLATED TORNADOES.
FOR TONIGHT...A SURFACE FRONT IS FORECAST TO BE LOCATED ACROSS
EXTREME SOUTHERN KANSAS OR NORTHERN OKLAHOMA. MOISTURE WILL BE
POOLING ALONG AND NORTH OF THIS BOUNDARY HELPING TO CREATE AN
UNSTABLE ATMOSPHERE. AS AN UPPER LEVEL DISTURBANCE MOVES EAST
ACROSS SOUTHERN KANSAS TONIGHT...THUNDERSTORMS WILL BE WIDESPREAD...
ESPECIALLY SOUTH OF A HUTCHINSON TO IOLA LINE. BEFORE MIDNIGHT...
THESE STORMS MAY PRODUCE LARGE HAIL AND ISOLATED TORNADOES...AND
LATER IN THE NIGHT AND EARLY WEDNESDAY MORNING...FLOODING RAINS
WILL BE POSSIBLE.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR SOUTHEAST
KANSAS...AND LATE IN THE AFTERNOON TROUGH THE OVERNIGHT HOURS FOR
CENTRAL...SOUTH CENTRAL...AND SOUTHEAST KANSAS.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
| Jun 4, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 63 min |
| Jun 4, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jun 4, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Jun 5, 5:10 PM CDT | Tornado Warning | ICT | Harper | 50 min |
| Jun 5, 5:40 PM CDT | Tornado Warning | ICT | Kingman, Reno | 65 min |
| Jun 5, 5:56 PM CDT | Tornado Warning | ICT | Harper | 49 min |
| Jun 5, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 58 min |
| Jun 5, 6:30 PM CDT | Tornado Warning | ICT | Harvey | 45 min |
| Jun 5, 6:45 PM CDT | Tornado Warning | ICT | Harper | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.